Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 119, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2004, 5:09 PM CDT for Williams County, North Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2004, 5:09 PM CDT (22:09 UTC)
- Expired
- Jul 20, 2004, 6:05 PM CDT
- In force
- 56 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Williams County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 202209
SVRISN
NDC105-202305-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
502 PM CDT TUE JUL 20 2004
THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA
* UNTIL 605 PM CDT
* AT 458 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR WILDROSE... MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURKE COUNTY AT 525 PM CDT
DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS
LAT...LON 4863 10403 4803 10403 4803 10385 4813 10372
4815 10290 4863 10290
$$
RK
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:55 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 20, 2:55 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT TUE JUL 20 2004 .SHORT TERM... FORECAST PROBLEM TODAY INCLUDES CONVECTION CHANCES AND PLACEMENT TONIGHT AND POSSIBLE FIRE PROBLEMS ON WEDNESDAY. MODELS IN PRETTY GOOD AGREEMENT IN LARGE SCALE SYNOPTIC PATTERN...AND AS USUAL DIFFERING SOMEWHAT ON STRENGTH OF INDIVIDUAL IMPULSES...PLACEMENT BETWEEN THE ETA AND GFS IS NOT TOO BAD TODAY. CURRENT MSAS DEPICTS SFC TROUGH OVER WESTERN NORTH DAKOTA WITH SFC MOISTURE CONVERGENCE MAINLY FROM BISMARCK AND MINOT EAST TO EAST CENTRAL NORTH DAKOTA. LAPS 18Z SOUNDINGS INDICATE CAPES AOA 2K J/KG OVER CENTRAL NORTH DAKOTA...WITH BIS ALREADY BEYOND CONVECTIVE TEMPERATURE. DIRECTIONAL SHEAR IS PRESENT BUT RATHER WEAK. SPEED SHEAR IS NOT REAL IMPRESSIVE EITHER. SUPERCELL DEVELOPMENT APPEARS MOST LIKELY OVER FAR SOUTHEAST CWA BUT OVERALL CHANCES FOR SUPERCELL DEVELOPMENT NOT GREAT. ALSO WITH WBZ VALUES ABOVE 14K WOULD EXPECT TO HAVE HARD TIME GETTING LARGE HAIL UNLESS WE SEE A SUPERCELL. STILL CANNOT RULE OUT ISOLATED SEVERE CELL ANYWHERE WEST OF A BIS-MOT LINE. WITH SHORTWAVE MOVING INTO EASTERN MONTANA AND RESIDUAL MOISTURE LINGERING BEHIND THE TROUGH IN WESTERN CWA...WILL EXTEND THE CHANCE OF POPS BEYOND 06Z FOR ALL BUT THE NORTHWEST CWA. SUBSIDENCE WILL BE THE DOMINATE FACTOR ON WEDNESDAY BEHIND SFC TROUGH IN NORTHWEST FLOW. SOUTHWEST CWA INDICATES RH VALUES AROUND 30 PERCENT WITH WINDS OF 15 TO 30 MPH. ACCORDING TO RED FLAG DECISION CHART THIS PUTS US IN POSSIBLE CATEGORY FOR RED FLAG WARNING. WILL HOLD OFF ATTM FOR FIRE WX WATCH ISSUANCE BUT LATER SHIFTS WILL HAVE TO MONITOR FOR POSSIBLE LOWER RH VALUES. SECONDARY CDFNT DROPS INTO NRN TIER ZONES LATE WEDNESDAY. SHOWERS CANNOT BE RULED OUT BUT QPF WILL BE MINIMAL SO WILL LEAVE POPS OUT FOR NOW. NORTHWEST FLOW CONTINUES ON THURSDAY WITH ANOTHER POSSIBLE SHOWER CHANCE IN THE AFTERNOON ACROSS THE NORTH AS TQ INDICES RAISE TO 18-20. LOWER ATMOSPHERE IS EVEN DRIER THAN WEDNESDAY HOWEVER SO AGAIN QPF WILL BE MINIMAL. NOT IMPRESSIVE ENOUGH TO INTRODUCE POPS AT THIS TIME. SFC HIGH PRESSURE SETTLES OVER AREA ON FRIDAY FOR ANOTHER DRY DAY. UTILIZED A BLEND OF ETA/GFS GUIDANCE TEMPS THROUGH THE SHORT TERM AS ONLY A FEW DEGREES SEPARATING THEM THROUGHOUT...ALSO VERY CLOSE TO PREVIOUS FCST TEMPS. .LONG TERM... SATURDAY THROUGH TUESDAY...00Z GFS AND ECMWF IN FAIRLY GOOD AGREEMENT. SURFACE HIGH PRESSURE LOOKS TO KEEP THINGS DRY...WITH H500 ENERGY REMAINING NORTH AND SOUTH OF THE STATE. BELOW NORMAL TEMPERATURES AT THE START OF THE LONG TERM...BUILD STEADILY EVERYDAY UNTIL THEY ARE A BIT ABOVE NORMAL BY TUESDAY. THIS REFLECTED WILL IN INHERITED GRIDS AND VERY FEW CHANGES WERE NEEDED OVERALL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/SHULZ
Hazardous weather outlook, Jul 20, 5:25 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CDT TUE JUL 20 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211022- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 525 AM CDT TUE JUL 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY. SOME STORMS MAY REACH SEVERE LEVELS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:02 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 63 min |
| Jul 20, 5:09 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 51 min |
| Jul 20, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 52 min |
| Jul 20, 6:45 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 60 min |
| Jul 20, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.